Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 66, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Dec 17, 2019, 4:17 AM CST for Geneva County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2019, 4:17 AM CST (10:17 UTC)
- Expired
- Dec 17, 2019, 4:44 AM CST
- In force
- 27 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Geneva County, AL
The radar
The Eglin Afb radar (KEVX), 52 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 4:30 AM CST | TSTM WND DMG | Geneva, AL | 1 TREE DOWN REPORTED IN GENEVA CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823
WFUS52 KTAE 171017
TORTAE
ALC061-171100-
/O.NEW.KTAE.TO.W.0066.191217T1017Z-191217T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
417 AM CST Tue Dec 17 2019
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Southwestern Geneva County in southeastern Alabama...
* Until 500 AM CST.
* At 417 AM CST, a severe thunderstorm capable of producing a tornado
was located near Geneva, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Geneva around 430 AM CST.
Other locations impacted by this tornadic thunderstorm include
Vaughanville, Eunola, Geneva Municipal A/P, Somerset and Lytle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3103 8608 3115 8587 3105 8575 3100 8585
3099 8591 3099 8602
TIME...MOT...LOC 1017Z 243DEG 28KT 3101 8599
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
13-LN1 follow-up statement
777
WWUS52 KTAE 171044
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
444 AM CST Tue Dec 17 2019
ALC061-171054-
/O.CAN.KTAE.TO.W.0066.000000T0000Z-191217T1100Z/
Geneva AL-
444 AM CST Tue Dec 17 2019
...THE TORNADO WARNING FOR SOUTHWESTERN GENEVA COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
central and northern Geneva county.
LAT...LON 3103 8608 3115 8587 3105 8575 3100 8585
3099 8591 3099 8602
TIME...MOT...LOC 1042Z 243DEG 28KT 3111 8577
$$
72-BUNKERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Dec 17, 1:52 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 17, 1:52 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
252 AM EST Tue Dec 17 2019
.NEAR TERM [Through Today]...
As of 2AM ET, a few showers/storms are developing in the central FL
panhandle and SE AL. A secondary batch is moving into the western FL
panhandle now with a rotating storm offshore. The main line of
storms is east of Montgomery, AL to the north and then stretched SW
back through SE Louisiana. There is some instability still present,
MUCAPE around 500 J/KG according to LAPS with 25 kts of 0-1KM shear
and 50 kts of 0-6km shear. According to LAPS soundings, there is
still some warming in the mid levels, probably inhibiting the storm
growth but that is decaying and actually increasing instability.
This can be seen with our first lightning strikes in the last 15
minutes. The second main inhibiting factor is the lift. The
strongest lift is well to the north and west with the main low but
the lift associated with the line of storms won't reach our SE AL
counties until around 9-13z. So through the morning, cannot rule out
a rotating shower or a strong thunderstorm, similar to what is
occurring offshore near Pensacola, with brief tornadoes and a
damaging wind gust or two being the greatest threat.
Moving forward, hires guidance is somewhat in good
agreement that these overnight storms will merge with the line and
move into our western counties around 3-5AM CT and move east,
reaching Tallahassee near 9-11AM ET and out near Valdosta by 12-2PM
ET. The southwesterly surface winds will continue to keep moisture
over the region ahead of the line with sfc CAPE of 500-1500 J/KG
depending on your model choice (NAM is the higher end). Low level
shear will remain high, 20-30 knots (but weakening through day). The
limiting factor really is the deep layer lift. There will be strong
thunderstorms with the line and with abundant low level moisture and
a boundary, weak rotations and possibly brief tornadoes are
possible. A severe storm with damaging wind gusts is also a
possibility, especially if we start to see any bowing segments. We
will also have to monitor the Big Bend where the line will meet with
peak heating and increased instability.
Low level moisture/clouds will remain through the afternoon but our
western areas should be dry by early afternoon with gusty and cooler
northwest flow. Highs will range from upper 60s in the NW to upper
70s in SE.
.SHORT TERM [Tonight Through Thursday]...
In the upper levels, a trough will be over the region until nearly
zonal flow or weak ridging moves in on Thursday. At the surface, a
cold front will move through the region by this evening. High
pressure will move into the region late tonight. Northerly winds
will bring cold, dry air into the region. Showers and thunderstorms
will move out of the region mostly by midnight tonight. Otherwise,
POPs will be near zero. Highs will be in the 50s. Lows will be in
the 30s on tonight. Lows will be near 30 on Wednesday night.
.LONG TERM [Thursday Night Through Tuesday]...
In the upper levels, a ridge will be over the region until a trough
moves in on Saturday. At the surface, high pressure will be over the
region until a Gulf Low approaches on Saturday. This will likely
bring some cloudiness and rain over the weekend. The best chance for
rain will be Saturday and Sunday with POPs of 30 to 45 percent.
Highs will be in the 50s and 60s. Lows will be in the 30s and 40s.
&&
.AVIATION...
[Through 06Z Wednesday]
CIGS are already at IFR for all stations except VLD. Confidence is
moderate CIGS stay IFR through the day with some model guidance
showing a brief CIG increase right ahead of the line of storms,
around 11z-20z, west to east. Will not put that in the TAFs for now
and left IFR conditions through the afternoon at most. In reality,
showers and storms will fluctuate the VIS/CIG throughout the day
with most areas drying out after 21-00z. VFR conditions will not
return until after the TAF period. Winds will also be gusty from the
NW with gusts as high as 20kts at DHN and occasional gusts
elsewhere.
&&
.MARINE...
Moderate southerly winds will become strong and northerly as a cold
front moves through this afternoon and evening. A Small Craft
Advisory has been issued for this afternoon through Thursday
morning. Then moderate to strong northeasterly winds are expected
through Sunday morning.&&
.FIRE WEATHER...
Widespread showers and thunderstorms are expected to move across
the region from west to east today with tonight being dry. Drier
and cooler conditions on Wednesday but minimum RH values remain
above minimum values. With mixing heights above 3000ft Wednesday
and transport winds of 20 to 25 MPH, dispersions will be well
above 75 across the entire region.
&&
.HYDROLOGY...
The best chance for rain is today as a cold front moves through.
There is another chance for rain this weekend as a Gulf Low
approaches the region. Forecast rainfall totals are around one inch
or less. Widespread flooding is not expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 39 54 30 57 / 90 20 0 0 0
Panama City 70 39 54 35 56 / 80 0 0 0 0
Dothan 67 34 50 30 52 / 80 0 0 0 0
Albany 69 36 52 31 53 / 90 0 0 0 0
Valdosta 74 39 53 31 56 / 90 30 0 0 0
Cross City 75 42 57 33 60 / 90 60 0 0 0
Apalachicola 72 40 54 35 56 / 90 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 7 AM EST /6 AM CST/ this morning
through late Wednesday night for Coastal Gulf.
GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM.
Small Craft Advisory from 2 PM this afternoon to noon CST
Thursday for Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
from Mexico Beach to Okaloosa Walton County Line FL from 20
to 60 NM.
&&
NEAR TERM...LN
SHORT TERM...McD
LONG TERM...McD
AVIATION...LN
MARINE...McD
FIRE WEATHER...LN
HYDROLOGY...McDIn the hours before
Special weather statement, Dec 17, 2:57 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
257 AM CST Tue Dec 17 2019
ALZ065-066-068-170945-
Dale AL-Coffee AL-Geneva AL-
257 AM CST Tue Dec 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...SOUTHERN
COFFEE AND NORTHWESTERN GENEVA COUNTIES UNTIL 345 AM CST...
At 257 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Samson, or 12 miles southwest of Enterprise,
moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Daleville, Enterprise, Fort Rucker, Level Plains, Samson, New
Brockton, Clayhatchee, Kinston, Coffee Springs, Chancellor, Perry
Store, Lucile, Gerald, Ino, Turner Crossroads, Central City, Logan
Field Municipal A/P, Clintonville, Goodman and Camp Alaflo Bsa.
LAT...LON 3145 8581 3123 8569 3122 8569 3104 8619
3128 8620
TIME...MOT...LOC 0857Z 239DEG 39KT 3121 8598
13-LNThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:04 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Geneva | 56 min |
| Dec 17, 2:57 AM CST | Special Weather Statement | TAE | Coffee | 48 min |
| Dec 17, 3:20 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Houston | 55 min |
| Dec 17, 3:58 AM CST | Tornado Warning | TAE | Geneva | 28 min |
| Dec 17, 4:42 AM CST | Severe Thunderstorm Warning | TAE | Dale, Geneva, Houston | 33 min |
| Dec 17, 5:43 AM CST | Severe Thunderstorm Warning | TAE | Geneva, Houston | 47 min |
| Dec 17, 6:30 AM CST | Tornado Warning | TAE | Henry | 17 min |
| Dec 17, 6:32 AM CST | Tornado Warning | TAE | Geneva, Houston | 28 min |
| Dec 17, 6:40 AM CST | Severe Thunderstorm Warning | TAE | Geneva, Houston | 50 min |
| Dec 17, 6:58 AM CST | Tornado Warning | TAE | Houston | 32 min |
| Dec 17, 7:09 AM CST | Tornado Warning | TAE | Houston | 36 min |
| Dec 17, 9:03 AM CST | Severe Thunderstorm Warning | TAE | Houston | 42 min |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.